Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 211, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2003, 3:16 AM CDT for 4 counties in Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 3:16 AM CDT (08:16 UTC)
- Expired
- Jul 9, 2003, 4:15 AM CDT
- In force
- 59 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Blaine County, NE, Custer County, NE, Garfield County, NE, Loup County, NE
The radar
The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 11:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2953 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
891 WUUS53 KLBF 090816 SVRLBF NEC009-041-071-115-090915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 316 AM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA SOUTHWESTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA SOUTHEASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 415 AM CDT * AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 7 MILES EAST OF BURWELL TO 3 MILES SOUTH OF TAYLOR TO 2 MILES NORTHEAST OF WESTERVILLE TO 10 MILES SOUTHWEST OF CALLAWAY...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... OVER ANSLEY AROUND 335 AM CDT OVER MASON CITY AROUND 350 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING FOR WESTERN NEBRASKA. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4191 9962 4118 10018 4116 9890 4197 9890 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:06 PM CDT, 12 hours 10 minutes earlier.
Area forecast discussion, Jul 8, 3:06 PM CDT, 12 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 306 PM CDT TUE JUL 8 2003 ...TEMPS AND THE CONVECTION THIS EVENING THE MAIN CONCERN... VERY BUSY DAY TODAY AS WE ARE CLEANING UP AFTER A MAJOR WIND EVENT LAST NIGHT. WILL TRY AND CONFIRM THE 105 MPH WIND REPORTED TO DEUEL COUNTY EMERGENCY MANAGER BY A UNION PACIFIC RAILROAD EMPLOYEE. U.P. HAVE WIND EQUIPMENT OUT AROUND BIG SPRINGS. AWIPS DATA FOR THIS EVENT HAS BEEN ARCHIVED AND A PRELIMINARY REPORT HAS BEEN POSTED AT OUR PAST EVENTS SECTION OF OUR HOMEPAGE. TONIGHT...STRONG 800MB THETA E ADVECTION VIZ TEXAS/HIGH PLAINS IS FORECAST TO FOCUS ACROSS NORTHERN NEB/SRN SD THIS EVENING. THIS FOCUS IS VERY STRONG LIKE LAST NIGHT BUT OCCURS ABOUT 3 HRS LATER AOA 03Z. KVTN MODEL SOUNDING SHOWS DRY MIDLEVEL INTRUSION NEAR 700MB FOR ANOTHER POTENTIAL WIND EVENT. WIND FIELDS/SHEAR ARE VERY STRONG TONIGHT SO OTHER TYPES OF SEVERE WEATHER COULD OCCUR ALSO. MID LEVEL LAPSE RATES CONTINUE VERY STEEP. CONVECTION CURRENTLY FIRING OVER NE WY IS BEING MONITORED FOR SVR WX BY SPC. PRESUMABLY THIS AREA OF CONVECTION WILL ADVANCE E-SE THRU NW NEB/WRN SD THIS AFTN/EVENING. ETA FOCUSES THE BEST INSTABILITY ACROSS NRN ZONES BUT A N-S BAND OF SQUALL-LIKE LOOKING OMEGA DEVELOPS SWD TONIGHT ACROSS ALL OF FCST AREA. THEREFORE...ALL OF FCST AREA WILL BE MONITORED FOR SEVERE AS CONVECTION OVER WY APPEARS SOMEWHAT FARTHER SOUTH THAN EXPECTED AND ATMOSPHERE ACROSS WRN NEB IS BECOMING VERY UNSTABLE. BEYOND...WEDS-TUESDAY...DRY. MRF SUGGESTING VERY WARM WEATHER MONDAY...SOME CHC OF STORMS TUESDAY. .LBF...NONE. CDC
Hazardous weather outlook, Jul 8, 4:07 PM CDT, 11 hours 9 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 407 PM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR TONIGHT ACROSS NORTH CENTRAL NEBRASKA...MAINLY EAST OF A LINE FROM MERRIMAN IN NORTHWEST CHERRY COUNTY...TO BROWNLEE IN SOUTHEAST CHERRY COUNTY...TO BURWELL IN GARFIELD COUNTY. A SLIGHT RISK OF SEVERE THUNDERSTORMS THEN EXTENDS NORTHEAST OF A LINE FROM 20 MILES NORTH OF LISCO IN WESTERN GARDEN COUNTY...TO SUTHERLAND IN LINCOLN COUNTY...TO EUSTIS IN NORTHEAST FRONTIER COUNTY. THUNDERSTORMS WILL BEGIN ACROSS WYOMING AND SOUTH DAKOTA AND DROP SOUTHEAST INTO NORTH CENTRAL NEBRASKA. SOUTHEAST WINDS CONTINUE TO BRING ABUNDANT MOISTURE INTO THE AREA. THUNDERSTORMS WILL PUSH INTO THE AREA THIS EVENING ALONG AN AREA OF LOW PRESSURE IN NORTH CENTRAL NEBRASKA...AND THEN MOVE SOUTHEASTWARD ACROSS NORTH CENTRAL NEBRASKA OVERNIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG OUTFLOW WINDS FROM THE THUNDERSTORMS...HOWEVER GIVEN THE PROXIMITY OF THE SURFACE FRONT AND CHANGING WIND DIRECTION THROUGH THE LOWER LAYERS OF THE ATMOSPHERE...ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA. SPOTTER ACTIVATION IS NOT ANTICIPATED WEDNESDAY THROUGH MONDAY. DDB
In the hours before
Local storm report, Jul 8, 11:33 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1133 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1059 PM 21 SSW MULLEN NE 1.00 IN HAIL
07/08/03 HOOKER GUSTY WINDS AND STORM
ROTATION REPORTED
CABLocal storm report, Jul 8, 11:48 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1148 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM TRYON NE TORNADO
07/08/03 MCPHERSON NO POWER IN TRYON...POWER
LINES DOWN...TORNADO WENT
THROUGH THE TOWN OF TRYON
CABLocal storm report, Jul 8, 11:51 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1151 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM TRYON NE TORNADO
07/08/03 MCPHERSON LARGE TREES REPORTED DOWN
IN CITY OF TRYON
CABLocal storm report, Jul 9, 1:08 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0108 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1223 AM BROKEN BOW NE 58 MPH TSTORM WIND
07/09/03 CUSTER RECORDED AT BBW ASOS
CABLocal storm report, Jul 9, 1:10 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0110 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1253 AM BROKEN BOW NE 58 MPH TSTORM WIND
07/09/03 CUSTER RECORDED BY BBW ASOS
CABLocal storm report, Jul 9, 1:37 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0137 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1253 AM BROKEN BOW NE 58 MPH TSTORM WIND
07/09/03 CUSTER RECORDED BY BBW ASOS
1135 PM TRYON NE TORNADO
07/08/03 MCPHERSON LARGE TREES DOWN IN CITY
OF TRYON...POWER OUT
1135 PM TRYON NE TORNADO
07/08/03 MCPHERSON TORNADO WENT THROUGH CITY
OF TRYON...POWER LINES DOWN
AND POWER OUT IN
CITY...COMMUNICATIONS TOWER
KNOCKED DOWN...COURTHOUSE
ROOF DOWN...
1115 PM 12 NW TRYON NE 1.75 IN HAIL
07/08/03 MCPHERSON
1059 PM 21 SSW MULLEN NE 1.00 IN HAIL
07/08/03 HOOKER
1025 PM 9 NNE HYANNIS NE 1.00 IN HAIL
07/08/03 CHERRY
1000 PM 3 N HYANNIS NE 3.00 IN HAIL
07/08/03 GRANT
0950 PM 5 N HYANNIS NE 1.75 IN HAIL
07/08/03 GRANT
0945 PM 55 S MERRIMAN NE 1.75 IN HAIL
07/08/03 CHERRY
CABThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:29 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 61 min |
| Jul 8, 9:48 PM CDT | Severe Thunderstorm Warning | LBF | Grant, Hooker | 57 min |
| Jul 8, 9:57 PM CDT | Tornado Warning | LBF | Grant, Hooker | 48 min |
| Jul 8, 10:32 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 58 min |
| Jul 8, 10:48 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 57 min |
| Jul 8, 11:07 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 53 min |
| Jul 8, 11:25 PM CDT | Tornado Warning | LBF | McPherson | 35 min |
| Jul 8, 11:50 PM CDT | Tornado Warning | LBF | Logan | 40 min |
| Jul 9, 12:15 AM CDT | Tornado Warning | LBF | Lincoln | 30 min |
| Jul 9, 12:30 AM CDT | Tornado Warning | LBF | Logan | 30 min |
| Jul 9, 12:34 AM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Garfield, Holt, Loup, Wheeler | 56 min |
| Jul 9, 1:03 AM CDT | Tornado Warning | LBF | Custer | 27 min |
| Jul 9, 2:08 AM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup, Thomas | 67 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.